MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. HARMONIC 700 SHEARS 45CM; INSTRUMENT, ULTRASONIC SURGICAL

ETHICON ENDO-SURGERY, LLC. HARMONIC 700 SHEARS 45CM; INSTRUMENT, ULTRASONIC SURGICAL
Catalog Number HAR745
Medical Device Problem Codes Material Separation (1562); Noise, Audible (3273)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/21/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, at the end of the myomectomy operation, the active branch broke off.According to the user, the generator emitted a different sound before the branch broke.It is not clear whether the broken part was removed as a suction cup was used during surgery.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 11/6/2024.D4 batch #: unknown attempts are being made to obtain the following information.To date, no response has been provided.If further details are received at a later date, a supplemental medwatch will be sent: what efforts were made to locate the pieces of the blade during the procedure? are there any plans to locate the pieces? was there any change in the patient care as a result of this event? what is the current patient status? ¿did the patient experience any adverse consequences due to this issue? were there any device issues or alert screens prior to the broken blade tip? attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformance were identified.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 11/18/2024.Corrected data: h6 medical device problem code.Additional information was requested and the following was obtained: what efforts were made to locate the pieces of the blade during the procedure? suction.Are there any plans to locate the pieces? no.Was there any change in the patient care as a result of this event? patient has been informed - other wise nothing has been changed.What is the current patient status? no information.Did the patient experience any adverse consequences due to this issue? according the surgeon not.Were there any device issues or alert screens prior to the broken blade tip? according to the assistant doctor, there was a whistling noise from the generator beforehand.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 12/17/2024 d4 batch #: y70023 investigation summary the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that the device was returned with the distal tip of the blade broken off and not returned.The remaining blade portion was scratched, and with evidence of contact with metal in or out of the operative field.In addition, the device was returned with the shaft bent.During functional testing on gen11, an alert screen was displayed.A probable cause for the device to stop activating and the gen11 to display an alert screen is blade damage.The device was disassembled to verify the internal components and no anomalies were found.Probable causes of blade damage, including breakage, are external contact during pre-op or general use, blade contact with other devices, staples or clips during the procedure or using any means other than the blade wrench to attach or detach the blade.Once minor blade damage has occurred, subsequent activations may increase the severity of the blade damage.This in turn can result in activation issues such as failing the pre-run test with the generator and displaying an alert screen.These alert screens that can result are such as ¿tighten assembly¿, ¿blade error detected¿ or "relaxed pressure on blade" followed by a ¿replace instrument¿ screen later in the procedure.Continued usage of the damage blade can result in a broken blade.The damaged on the shaft is related to improper use of the device.As part of the quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch y70023, and no non-conformances were identified.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 12/9/2024.The device upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.

Brand Name
HARMONIC 700 SHEARS 45CM
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
JABIL (TAJUANA)
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key20621217
Report Number3005075853-2024-08407
Device Sequence Number12988148
Product Code LFL
UDI-Device Identifier10705036035787
UDI-Public(01)10705036035787(17)281231(10)Y70023
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K221790
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHAR745
Device Lot NumberY70023
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/22/2024
Supplement Date Received by Manufacturer11/07/2024
11/25/2024
12/09/2024
Initial Report FDA Received Date11/06/2024
Supplement Report FDA Received Date11/18/2024
12/09/2024
12/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/29/2024
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HANDPIECE AND GENERATOR.
Patient SexUnknown